Alert archive / Virginia / Flash Flood Warnings in 2018

Flash Flood Warning 84, NWS Blacksburg, VA

September 2, 2018Smyth County, Tazewell County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2018, 3:51 PM EDT for Smyth County, Tazewell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 3:51 PM EDT (19:51 UTC)
Expired
Sep 2, 2018, 6:16 PM EDT
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1150 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

340 
WGUS51 KRNK 021951
FFWRNK
VAC173-185-030145-
/O.NEW.KRNK.FF.W.0084.180902T1951Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
351 PM EDT SUN SEP 2 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Northwestern Smyth County in southwestern Virginia...
  Southwestern Tazewell County in southwestern Virginia...

* Until 945 PM EDT

* At 351 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen in some locations in the past hour. Flash flooding 
  is expected to begin shortly.

* Some locations that will experience flooding include...
  Tazewell...
  Allison Gap...
  Asberrys...
  and Broadford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
      3704 8144 3704 8146 3703 8146 3700 8144
      3688 8179 3693 8183

$$

JR
2 follow-up statements
625 
WGUS71 KRNK 022120
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
520 PM EDT SUN SEP 2 2018

VAC173-185-030145-
/O.CON.KRNK.FF.W.0084.000000T0000Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
520 PM EDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR 
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES...

At 519 PM EDT, Doppler radar indicated thunderstorms had produced 
heavy rain across the warned area. Up to two inches of rain have 
already fallen. Runoff into the valleys may still be possible. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Tazewell...
Allison Gap...
Asberrys...
and Broadford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
      3704 8144 3704 8146 3703 8146 3700 8144
      3688 8179 3693 8183

$$

JR
874 
WGUS71 KRNK 022216
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
616 PM EDT SUN SEP 2 2018

VAC173-185-022223-
/O.CAN.KRNK.FF.W.0084.000000T0000Z-180903T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smyth VA-Tazewell VA-
616 PM EDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR 
NORTHWESTERN SMYTH AND SOUTHWESTERN TAZEWELL COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3695 8182 3696 8178 3700 8180 3712 8149
      3704 8144 3704 8146 3703 8146 3700 8144
      3688 8179 3693 8183

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:19 PM EDT, 32 minutes earlier.

Area forecast discussion, Sep 2, 3:19 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
319 PM EDT Sun Sep 2 2018

.SYNOPSIS...
High pressure will strengthen across the region into early next
week. This will keep warm and humid conditions in place with
mainly afternoon showers and storms over the next couple of
days.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Overall persistence forecast continues over the next 24 hours
with upper ridging gradually strengthening from offshore through
tomorrow allowing warming aloft to help diminish convective
coverage from east to west this and tomorrow afternoon. However,
forecast soundings still show enough of a window aloft given
strong instability for at least orographically enhanced
showers/storms to develop each afternoon per help of
differential heating under light flow aloft, and weak low level
southerly convergence.

Should again see isolated convection fade shortly after loss of
heating given lack of support under ridging aloft with evening
coverage due mainly to residual outflow. This supports a quick
decrease in pops during the early evening with any leftover
showers ending by midnight, if not sooner. Given the humid
airmass, will again see fog/stratus take shape especially
western valleys with perhaps less east overnight where not
expecting as much rainfall today. Lows again mainly in the 60s
to near 70.

Otherwise after early dense fog, should see a repeat of the
last couple days with low clouds fading to a developing cumulus
field by midday, and then a few mainly western storms from early
afternoon onward. Muggy high temps likely a little warmer
beneath higher heights including a slight bump in 850 mb temps
making for highs mostly 80s to around 90 east. This also likely
to push heat index values to around 100 piedmont for a brief
period later this afternoon.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 305 PM EDT Sunday...

No change to the synoptic and meso scale pattern through
Wednesday night. Warmest temperatures aloft, +13 to +14C will be
Wednesday afternoon and evening in the piedmont just below
700mb which will provide a cap and limit thunderstorm
development. Precipitable water values do not change much
through Wednesday and with slow storm motion and repeated
afternoon and evening thunderstorms each day localized flooding
will remain possible. The southern Blue Ridge from Roanoke
County into northwest North Carolina will be the most favorable
location for thunderstorm development each afternoon due to weak
southeast 850MB wind.

Confidence was average for all elements.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 210 PM EDT Sunday...

500MB ridge remains over the Mid Atlantic region through the
period but heights drop from around 594dm on Thursday to around
588dm Saturday, Sunday and Monday. Models had decent consensus
on the timing and location of a backdoor cold front moving
through the northeast United States Friday through Sunday. The
ECMWF even has the 850MB front into northern Virginia by Sunday
afternoon. Will have probability of precipitation higher closer
to the front next weekend.

Confidence was average for the position of the back door front
and above average for all other elements.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 130 PM EDT Sunday...

Showers and thunderstorms began firing along the North Carolina
High Country early this afternoon. With lesser coverage, storms
are also beginning to form along the ridges of SE WV/SW VA.
With weak flow aloft, these storms are not moving and after
about 30-60 minutes are collapsing on themselves. With such a
scattered shotgun pattern of storms this afternoon, we will only
have vicinity thunderstorms mention in the 18Z TAFS. Showers
will fade with cooling temperatures this evening.

We are likely to see a repeat of morning stratus and fog across
the area as we saw this morning. Mountain valleys (LWB/BCB) to
drop to VLIFR by sunrise with slow lifting of fog through the
morning. Stratus base tough to call along and east of the Blue
Ridge (ROA/LYH/DAN) Monday morning. Ceilings may be IFR while
visibilities are VFR.

Extended Discussion...

Subtropical ridge of high pressure is expected to build over
the Mid Atlantic Region into next week. Increased warming aloft
will lessen the coverage of deep convection. This occurrence
will be tied to the peak heating part of the day, with little or
no activity otherwise. Should see shower and thunderstorms
decrease to mainly isolated coverage Monday through Thursday as
the ridge remains parked over the region. Early morning fog
within the river valleys will also be common...restrictions to
visibility limited for a few hours each morning around daybreak.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...RCS
Hazardous weather outlook, Sep 2, 4:19 AM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
419 AM EDT Sun Sep 2 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-030830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
419 AM EDT Sun Sep 2 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 2, 2:51 PM EDT, 1 hour before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT SUN SEP 2 2018

VAZ011-014-017-018-021930-
Giles-Floyd-Montgomery-Craig-
251 PM EDT SUN SEP 2 2018

...A LINE OF STRONG THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT
NORTHEASTERN GILES...SOUTHWESTERN CRAIG...NORTH CENTRAL FLOYD AND
CENTRAL MONTGOMERY COUNTIES...

Until 330 PM EDT.

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Simmonsville to Crockett Springs.
Movement was northwest at 5 mph.

Locations impacted include...
Blacksburg...
Christiansburg...
Pilot...
Shawsville...
and Mc Donalds Mill.

This includes The following Location Virginia Tech.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3745 8054 3743 8049 3742 8048 3743 8046
      3738 8029 3708 8019 3701 8039
TIME...MOT...LOC 1851Z 113DEG 5KT 3734 8036 3708 8028

JR
Special weather statement, Sep 2, 3:10 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
310 PM EDT SUN SEP 2 2018

VAZ017-033-022000-
Franklin-Floyd-
310 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHEASTERN
FLOYD AND SOUTHWESTERN FRANKLIN COUNTIES...

Until 400 PM EDT.

At 310 PM EDT, a strong thunderstorm was located near Endicott,
moving northwest at 15 mph.

Locations impacted include...
Ferrum...
and Endicott.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3704 8030 3697 8005 3688 8006 3687 8022
      3687 8025 3686 8026 3686 8030
TIME...MOT...LOC 1910Z 112DEG 14KT 3694 8016

JR
Special weather statement, Sep 2, 3:13 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT SUN SEP 2 2018

VAZ007-022000-
Tazewell-
313 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL TAZEWELL COUNTY...

Until 400 PM EDT.

At 313 PM EDT, a strong thunderstorm was located near Asberrys. the
storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Tazewell...
Asberrys...
and Cliffield.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3720 8163 3721 8155 3710 8142 3702 8149
      3700 8152 3699 8176
TIME...MOT...LOC 1913Z 125DEG 4KT 3705 8151

JR
Special weather statement, Sep 2, 3:19 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
319 PM EDT SUN SEP 2 2018

NCZ019-022000-
Wilkes-
319 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...

Until 400 PM EDT.

At 319 PM EDT, a strong thunderstorm was located over Cricket, moving
west at 5 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
and Buck.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3601 8134 3620 8122 3617 8109 3604 8113
      3604 8114 3603 8116 3604 8119 3603 8124
      3603 8127 3601 8130
TIME...MOT...LOC 1919Z 067DEG 6KT 3614 8121

JR
Special weather statement, Sep 2, 3:28 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
328 PM EDT SUN SEP 2 2018

NCZ003-004-VAZ016-022015-
Stokes-Surry-Carroll-
328 PM EDT SUN SEP 2 2018

...A STRONG THUNDERSTORM WILL AFFECT
SURRY...SOUTHWESTERN STOKES AND SOUTH CENTRAL CARROLL COUNTIES...

Until 415 PM EDT.

At 328 PM EDT, a strong thunderstorm was located over Ararat, moving
west at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Airy...
Fairview...
Flat Rock...
Dobson...
and Pilot Mountain.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3634 8089 3636 8090 3637 8093 3638 8094
      3656 8085 3656 8084 3657 8085 3666 8080
      3658 8061 3656 8061 3656 8057 3644 8031
      3632 8033
TIME...MOT...LOC 1928Z 112DEG 10KT 3643 8058

JR
Local storm report, Sep 2, 3:48 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             CRICKET                 36.16N 81.19W
09/02/2018  E0.50 INCH       WILKES             NC   TRAINED SPOTTER

            DIME SIZED HAIL AND SMALL LIMBS DOWN.
            ESTIMATED GUST TO 50 MPH.

&&

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:29 PM EDTSpecial Weather StatementRNKPatrick61 min
Sep 2, 2:25 PM EDTSpecial Weather StatementRNKSmyth50 min
Sep 2, 2:32 PM EDTSpecial Weather StatementRNKWythe43 min
Sep 2, 2:51 PM EDTSpecial Weather StatementRNKMontgomery39 min
Sep 2, 3:10 PM EDTSpecial Weather StatementRNKFloyd50 min
Sep 2, 3:13 PM EDTSpecial Weather StatementRNKTazewell47 min
Sep 2, 4:06 PM EDTSpecial Weather StatementRNKTazewell39 min
Sep 2, 4:30 PM EDTAreal Flood AdvisoryRNKTazewell103 min
Sep 2, 5:15 PM EDTSpecial Weather StatementRNKCity of Salem45 min

Nearby

Flash Flood Warnings in Virginia, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.